Affordable Access

Access to the full text

Bilateral Severe Corneal Ulcer in a Patient with Lung Adenocarcinoma Treated with Gefitinib

Authors
  • Gozzi, Fabrizio
  • Tiseo, Marcello
  • Facchinetti, Francesco
  • Gandolfi, Stefano
  • Rubino, Pierangela
Type
Published Article
Journal
Case Reports in Ophthalmology
Publisher
S. Karger AG
Publication Date
Apr 30, 2021
Volume
12
Issue
1
Pages
288–292
Identifiers
DOI: 10.1159/000514696
Source
Karger
Keywords
License
Green
External links

Abstract

We describe the case of Gefitinib-related bilateral corneal perforation. An 86-year-old female patient had bilateral painless and progressive vision loss due to neurotrophic corneal ulcer, following a 2-month treatment with Gefitinib, a selective epidermal growth factor receptor (EGFR) tyrosine kinase inhibitor for metastatic adenocarcinoma of the lung with confirmed EGFR gene mutation. She had no signs of ocular infection, inflammation, or lid problems to account for the development of corneal damage. Neurotrophic ulcer evolved into a frank perforation in one eye and an impending perforation on the other eye. EGFR inhibitors have been associated with dry eye, epithelial erosions, ulcerative keratitis, and corneal edema. However, to the best of our knowledge, this is the first case of bilateral severe corneal ulcer due to Gefitinib. The patient went on to have bilateral corneal graft surgery. This case aims to raise awareness among ophthalmologists and oncologists of the association between EGFR inhibitors, corneal neurotrophic ulcers, and possible evolution in corneal perforation.

Report this publication

Statistics

Seen <100 times